Format

Send to

Choose Destination
See comment in PubMed Commons below
Int J STD AIDS. 2007 May;18(5):343-6.

Discontinuation of non-nucleoside reverse transcriptase inhibitor-based highly active antiretroviral therapy due to nucleoside analogue reverse transcriptase inhibitor-related metabolic toxicity.

Author information

  • 1Coleridge Unit, North Middlesex University Hospital NHS Trust, Silver Street, Edmonton, London N18 1QX, UK.

Abstract

We aimed to evaluate the reasons for, and timing of, treatment changes in a cohort of treatment-naïve patients initiating non-nucleoside reverse transcriptase inhibitor (NNRTI)-containing highly active antiretroviral therapy (HAART). All 268 patients initiating these regimens between January 1998 and September 2003 were included. Median follow up was 103 weeks. The median baseline CD4 count was 150 cells/microL. Seven patients (3%) died and 155 patients (58%) experienced a change in their HAART regimen. The reasons drugs were discontinued included toxicity in 106 patients (40%), virological failure in 21 (8%), other reasons in 23 (9%) and unknown reasons in five (2%). Fifty-one patients (19%) stopped NRTIs due to peripheral neuropathy, hyperlactataemia, lipoatrophy, lipodystrophy or myelosuppression, and these events were more likely in patients with baseline CD4 count below the median (P = 0.039). The findings in this cohort show that discontinuation of HAART was commonly due to toxicity, especially metabolic or mitochondrial toxicity in those with lower baseline CD4 count.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk